Bipolar Disorder Community
How long does it take to get off Depakote?
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

How long does it take to get off Depakote?

My 14 year old daughter has been taking 750mg of depakote and 300mg of seroquel daily for 4yrs. She is about 50 lbs overweight & diagnosed with Aspergers syndrome.  I want her off her meds.  How will she be weaned and does anyone know if she will lose some of this weight gain?  She is somewhat active and does try to keep her weight down but at each psych. visit she has gained more weight.  by cazej
Related Discussions
3 Comments Post a Comment
Blank
585414_tn?1288944902
First of all what are the medications prescribed for? Asperger's Syndrome is a developmental disability and medications can't really do much except stop aggressive behavior from what I know. But people with Asperger's can have a psychiatric disability as well and medication does treat that (if you are posting in the bipolar forum, perhaps that's what the medications are for?). Generally going off medications is not a good idea and if it is done must be with a psychiatrist's specific titration schedule. Depakoate is a mood stabilizer that can cause weight gain. Lamictal as an example is less likely. As regards antipsychotics, Abilify is the least likely to cause weight gain. Why not ask her psychiatrist about available options? We have some good websites linked up such as "Depression Central" that you could read for informational purposes and then discuss with her psychiatrist.
Blank
Avatar_f_tn
Depakote has to be reduced very slowly.  As it is an anti-seziure med a sudden drop in dose could cause a seizure. It is very dangerous to just stop.

Your psych will discuss a weaning off programme with you and no doubt start to introduce a replacement mood stabilizer before the depakote is completely out of the system.

Having had to come off depakote myself I can tell you that I had some terrible migraines and "spaced out" feelings.  It was not a nice experience.  The weight I had gained (although not huge) did take about 3 months to come off.
Blank
883607_tn?1241851111
Agree with bulldozer re "weaning off" and would like to add that seroquel has significant weight gain side effects as well.
This weight medication / wellness / weight gain is a tough dilemma, it's a real balancing act and you should express any concerns to your doctor.
Ceasing medications without a doctor is a no-no - I'm sure you understand this.

Finally, I'd say yes, going off the meds will probably stop the weight gain, both of the medications you mention can have this effect.
Good Luck
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Mood Disorders Answerers
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
585414_tn?1288944902
Blank
ILADVOCATE
NY
Avatar_f_tn
Blank
Anonymouse88
1551327_tn?1389046959
Blank
Bubulous
Tompkinsville, KY
574118_tn?1305138884
Blank
adel_ezz
cairo, Egypt
Avatar_f_tn
Blank
remar
st. louis, MO